Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2013, 4:27 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2013, 4:27 PM CDT (21:27 UTC)
- Expired
- Aug 1, 2013, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 178 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 4:35 PM CDT | TSTM WND GST 60 | 3 Sse Armstrong, IA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
424
WUUS53 KDMX 012127
SVRDMX
IAC063-109-012215-
/O.NEW.KDMX.SV.W.0201.130801T2127Z-130801T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT THU AUG 1 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA...
CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 515 PM CDT
* AT 425 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
ESTHERVILLE...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RINGSTED AROUND 435 PM CDT.
FENTON AROUND 445 PM CDT.
LONE ROCK AROUND 450 PM CDT.
BANCROFT AROUND 455 PM CDT.
BURT AROUND 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN DES
MOINES.
&&
LAT...LON 4331 9401 4307 9415 4321 9445 4326 9445
4326 9454 4329 9462 4343 9454
TIME...MOT...LOC 2127Z 294DEG 30KT 4336 9453
HAIL...1.00IN
WIND...60MPH
$$
BOKSA1 follow-up statement
398
WWUS53 KDMX 012158
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT THU AUG 1 2013
IAC063-109-012205-
/O.CAN.KDMX.SV.W.0201.000000T0000Z-130801T2215Z/
KOSSUTH IA-EMMET IA-
458 PM CDT THU AUG 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND CENTRAL
KOSSUTH COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4331 9401 4307 9415 4321 9445 4326 9445
4326 9454 4329 9462 4343 9454
TIME...MOT...LOC 2155Z 294DEG 30KT 4326 9424
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:37 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 1, 3:37 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 337 PM CDT THU AUG 1 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 337 PM CDT THU AUG 1 2013 |CONVECTIVE TRENDS THROUGH THE OVERNIGHT ARE THE FOCUS OF THE FORECAST. NORTHWEST FLOW ALOFT LOOKS FAIRLY UNIFORM ON SATELLITE...BUT COMBINE THIS WITH INCREASING SOUTHWEST FLOW BELOW 850 MB...THUNDERSTORM CHANCES ARE GOING UP. SURFACE RIDGE OVER MISSOURI IS DEPARTING LEAVING A WAVERING SURFACE BOUNDARY FROM SOUTHWEST MN INTO NORTHWEST IA AND THEN WEST ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. THIS IS HELPING TO ACTIVATE SOME MOSTLY ELEVATED CONVECTION IN NORTHERN IA...BUT IT IS ALSO ON THE NOSE OF MODERATE SURFACE-BASED INSTABILITY AND STRONGER SOUTHWEST SURFACE WINDS. THIS SHOULD REMAIN ISOLATED TO SCATTERED AS IT MOVES EAST-SOUTHEAST WITH THE MEAN CLOUD LAYER WIND. STORMS ARE DEVELOPING OVER NORTH AND NORTHEAST NEBRASKA AND SHOULD CONTINUE TO DO SO AT THE NOSE OF THE LOW-LEVEL JET AND CONVERGENCE ZONE. MEAN FLOW WOULD CARRY THESE INTO WEST CENTRAL NEBRASKA...BUT RIGHT MOVING TENDENCIES AND MOVEMENT INTO THE INSTABILITY AXIS COULD TAKE THEM FARTHER SOUTH...AT LEAST INITIALLY. THIS IS THE FORECAST PROBLEM OVERNIGHT...WITH MODELS NOT IN MUCH AGREEMENT FOR THE PRECIPITATION MAXIMUM. FOLLOWING THE OLD RULES WITH STRONGEST STORMS IN THE THETA-E ADVECTION MAXIMUM AT THE NOSE OF THE LOW-LEVEL JET...WHICH IS VEERING INTO IOWA OVERNIGHT...WENT WITH THE HIGH PRECIPITATION PROBABILITIES AND RAIN AMOUNTS IN THE SOUTHWEST THIRD OF THE FORECAST AREA. IF INFLOW DOES NOT GET CUT OFF BY STORMS ALONG THE MISSOURI RIVER...THIS AREA COULD MOVE FARTHER NORTH AND EAST. ALL TOLD...PRETTY GOOD CHANCE OF PRECIPITATION ALL AREAS. STORMS SHOULD KEEP MOVING...BUT CHANCE FOR MULTIPLE ROUNDS COULD PRODUCE 1 INCH PLUS IN SOUTHWEST SECTIONS. DEEP SHEAR IS PRETTY STRONG FOR THIS TIME OF YEAR...BUT LAPSE RATES ARE NOT STRONG LEAVING "SKINNY" CAPE ON SOUNDINGS...SO SEVERE THREAT IS LIMITED TO WESTERN IOWA. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 337 PM CDT THU AUG 1 2013 WEAK BOUNDARY ALOFT IN PLACE ACROSS THE CWA FRIDAY...WITH FOCUS FOR CONVECTION EXPECTED TO BE ONGOING AT THE BEGINNING OF THE PERIOD. MAIN AREA OF PRECIP AT ONSET OF THE FORECAST PERIOD...WILL PUSH EAST THROUGH THE MORNING. ADDITIONAL REDEVELOPMENT POSSIBLE ACROSS MAINLY THE SOUTHERN HALF OF THE CWA INTO FRIDAY AFTERNOON/EVENING AS THE FRONTAL BOUNDARY ALOFT SINKS SOUTHWARD. BOUNDARY THEN STALLS SOUTH OF THE CWA...WITH SURFACE HIGH PRESSURE AND SLIGHTLY COOLER AIRMASS IN PLACE FOR SATURDAY INTO EARLY SUNDAY. BOUNDARY WILL THEN INCH BACK NORTHWARD TOWARD THE CWA IN NORTHWEST FLOW PATTERN ALOFT INTO SUNDAY/SUNDAY NIGHT. FOR NOW MODELS COMING IN A BIT FURTHER WEST/SOUTH WITH THE SOLUTION SO HAVE CURTAILED POPS SOME ACROSS THE NORTHERN/EASTERN CWA SUNDAY INTO SUNDAY NIGHT. SOUTHERLY FLOW IN PLACE OFF THE GULF OF MEXICO TOWARD MONDAY INTO TUESDAY OF NEXT WEEK...WITH SHORTWAVES DROPPING THROUGH THE REGION IN THE WESTERLY TO NORTHWESTERLY FLOW ALOFT. THIS SHOULD SET UP A MORE ACTIVE PATTERN INTO NEXT WEEK...WITH THE BETTER CHANCES FOR CONVECTION COMING ESPECIALLY TUESDAY NIGHT INTO WEDNESDAY AT THIS TIME BASED ON THE LATEST EC. OVERALL TEMPERATURES TO REMAIN NEAR AVERAGE TO SLIGHTLY COOLER THAN AVERAGE FOR THIS TIME OF YEAR WITH H85 TEMPS IN THE MID TEENS CELSIUS AND THE WEST TO NORTHWEST FLOW KEEPING WARMER AIR AT BAY. && .AVIATION...01/18Z ISSUED AT 104 PM CDT THU AUG 1 2013 VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON WITH CLOUDS BUILDING FROM WEST TO EAST AS THE NEXT WEATHER SYSTEM ADVANCES ACROSS NEBRASKA. ISOLATED SHOWERS AND STORMS MAY FIRE ACROSS NORTHERN IOWA THIS AFTERNOON...BUT THE MAIN AREA OF STORMS IS EXPECTED TO FORM OVERNIGHT OVER WESTERN IOWA AND EXPAND EASTWARD EARLY IN THE MORNING. MVFR TO IFR CONDITIONS ARE EXPECTED WITH THE STRONGER STORMS WITH OCCASIONAL BREAKS IN THE PRECIPITATION THROUGH THE MORNING ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...BEERENDS AVIATION...SKOW
Hazardous weather outlook, Aug 1, 3:32 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT THU AUG 1 2013 IAZ015-023-033-034-044>046-057-058-070-071-081-082-092-093-022045- PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON- GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 332 PM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER WESTERN IOWA WILL BECOME MORE WIDESPREAD AND MOVE EAST OVERNIGHT. A FEW STORMS COULD BE STRONG TO SEVERE UNTIL LATE EVENING...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. OVERNIGHT THE SEVERE WEATHER THREAT WILL END BUT STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-016-017-024>028-035>039-047>050-059>062-072>075-083>086- 094>097-022045- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 332 PM CDT THU AUG 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS OVER NORTHERN AND WESTERN IOWA WILL MOVE SOUTHEAST OVERNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT SOME STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL ESPECIALLY SOUTHWEST OF FORT DODGE TO WATERLOO LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER ON FRIDAY MORNING...MAINLY SOUTH OF HIGHWAY 20...THEN GRADUALLY MOVE OUT LATER IN THE DAY. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL THEN RETURN TO THE FORECAST AT INTERVALS FROM SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
In the hours before
Special weather statement, Aug 1, 4:03 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 403 PM CDT THU AUG 1 2013 IAZ006-007-016-017-012200- CERRO GORDO-HANCOCK-WINNEBAGO-WORTH- 403 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WINNEBAGO COUNTY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THOMPSON... LELAND... FOREST CITY AIRPORT... FOREST CITY... MASON CITY AIRPORT... VENTURA... HANLONTOWN... FERTILE... CLEAR LAKE... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
Special weather statement, Aug 1, 4:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT THU AUG 1 2013 IAZ004-005-015-012200- EMMET-KOSSUTH-PALO ALTO- 405 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN IOWA... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WALLINGFORD... GRUVER... ARMSTRONG... RINGSTED... SWEA CITY... FENTON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
Local storm report, Aug 1, 4:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU AUG 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 NW GRUVER 43.42N 94.75W
08/01/2013 E1.00 INCH EMMET IA EMERGENCY MNGR
EMMET COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL
&&Special weather statement, Aug 1, 4:23 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 423 PM CDT THU AUG 1 2013 IAZ004>007-015>017-023>026-012330- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON 423 PM CDT THU AUG 1 2013 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS AFTERNOON INTO EARLY EVENING... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA INTO THE EARLY EVENING HOURS. THE STORMS ARE MOVING SOUTHEAST BETWEEN 20 AND 30 MPH AND MAY PRODUCE HAIL TO THE SIZE OF NICKELS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL. SEEK SHELTER INDOORS WHEN STORMS APPROACH YOUR AREA. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 38 min |
| Aug 1, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Aug 1, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.